Skip to main content
Advertising

Originally published Sunday, February 17, 2013 at 5:30 AM

  • Share:
           
  • Comments (4)
  • Print

Erectile-dysfunction drug and deafness

People’s Pharmacy on hearing loss as a side effect of the erectile-dysfunction drug Cialis, Aquaphor to prevent pool rash and a persistent cough from a blood-pressure medication.

Syndicated columnists

Most Popular Comments
Hide / Show comments
Well at least you have a 4 hour erection every day.... MORE
A couple years ago, I suffered from recurring pulmonary emboli that caused serious... MORE
wharfrat, thanks for the laugh!! MORE

advertising

Q: I used Cialis several years ago for erectile dysfunction. After using it twice, I lost all the hearing in one ear. I really wonder if the benefits are worth the loss of hearing.

What other medications are available for the prostate? (Flomax does me very little good.) I would love to sleep through the night without having to get up and urinate so many times.

A: We are so sorry to learn about your hearing loss. The official prescribing information for Cialis (and other ED drugs) states that “Physicians should advise patients to stop taking ... Cialis, and seek prompt medical attention in the event of sudden decrease or loss of hearing.”

Doctors sometimes prescribe finasteride (Proscar) or dutasteride (Avodart) to shrink the prostate. This may help ease your symptoms, but these drugs can have lasting negative sexual side effects. A urologist should assess your situation.

Q: I’ve had trouble with itchy, red, blotchy skin after I swim in the pool. At the suggestion of a local swim coach, I started applying Aquaphor ointment before I swim. No more rash!

I apply the ointment half an hour before I get in the pool, and again about five minutes before. I rinse off for a few minutes to accommodate the “shower first” rule, and the ointment stays in place.

It’s still on when I get out of the pool, and I wash with my regular soap and go. No chlorine smell, no rash.

A: Thank you for telling about this simple solution to a vexing problem. Aquaphor is a skin ointment with a petroleum-jelly base plus mineral oil, lanolin, glycerin and other ingredients.

Q: I was on lisinopril for two years without symptoms. Then I developed a cough that woke me up at night. I coughed so hard I urinated. I couldn’t laugh without coughing, and I irritated all who were near me.

After a month of coughing, I went to my primary-care doc. He said I was wheezing and put me on prednisone, albuterol and Z-Pak antibiotic.

None of that helped. When I went back, he gave me the asthma drug Advair.

I went through four bottles of cough medicine and hundreds of cough drops. When the nurse called to tell me my chest X-ray was negative, I asked to try a different blood pressure med. Reluctantly, they switched me to Cozaar.

I really hope it is better. I am a nurse in the OR operating room and need my sleep.

A: We are disappointed that your doctor prescribed lisinopril (an ACE inhibitor) without warning you about its most common side effect: a persistent cough. It is even more distressing that he didn’t diagnose the problem promptly. Cozaar (losartan) is less likely to cause cough, but it, too, can sometimes provoke this reaction.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website:www.peoplespharmacy.org.

News where, when and how you want it

Email Icon

Subscribe today!

Subscribe today!

Get four weeks of digital access for 99 cents

Advertising

Advertising

Homes -- New Home Showcase

Views draw homebuyers to hilltop collection

Views draw homebuyers to hilltop collection


Advertising